MAUDE Adverse Event Report: ARTHREX, INC. DRILL, 4MM CANNULATED; BIT, DRILL

ARTHREX, INC. DRILL, 4MM CANNULATED; BIT, DRILL
Catalog Number AR-1218-40
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 03/23/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No further patient information was provided at the time of this report or made available in response to follow-up communication.No additional adverse consequences have been reported from this event.This device is used for treatment.The device was requested for evaluation but was not returned therefore the complainant's event could not be verified.The cause of the event could not be determined from the information available and without device evaluation.Device history record review revealed nothing relevant to this event.Complainant's event typically caused by user mechanical damage to device such as hitting the device with another device, prying/leveraging or excessive bending forces being applied during use.This is the (b)(4) complaint of this type for this part/lot combination.The potential cause(s) of this event will be communicated to the event reporter.If additional relevant information is received, a follow-up report will be submitted.Device requested but not yet received.
 
Event or Problem Description
It was reported that during an acl revision procedure to remove another manufacturer's device(s), the surgeon removed this primary implant and residual substance from the patient's joint and attempted to drill the primary hole again using the 4mm cannulated drill (lot: 10062206).While drilling, the surgeon felt resistance and it was then that he noticed that the cannulated drill had broken.The surgeon tried to retrieve every fragment of the drill however, was unsuccessful and some fragments were left in the patient's body.
 
Additional Manufacturer Narrative
Patient demographics (date of birth, weight) were requested but not provided.No further patient information was provided at the time of this report or made available in response to follow-up communication.No additional adverse consequences have been reported from this event.This device is used for treatment.This is a follow-up submission due to device evaluation.Complaint confirmed.The evaluation revealed that the distal tip was broken-off.Tool marks were observed near the fracture surface.The device met all material specification as received.Complainant's event typically caused by user mechanical damage to device such as hitting the device with another device, prying/leveraging or excessive bending forces being applied during use.This is the first complaint of this type for this part/lot combination.The potential cause(s) of this event will be communicated to the event reporter.If additional relevant information is received, a follow-up report will be submitted.
 
Event or Problem Description
It was reported that during an acl revision procedure to remove another manufacturer's device(s), the surgeon removed this primary implant and residual substance from the patient's joint and attempted to drill the primary hole again using the 4 mm cannulated drill (lot: 10062206).While drilling, the surgeon felt resistance and it was then that he noticed that the cannulated drill had broken.The surgeon tried to retrieve every fragment of the drill however, was unsuccessful and some fragments were left in the patient's body.

Brand Name
DRILL, 4MM CANNULATED
Common Device Name
BIT, DRILL
Manufacturer (Section D)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
MDR Report Key6511018
Report Number1220246-2017-00139
Device Sequence Number624626
Product Code HTW
UDI-Device Identifier00888867087774
UDI-Public00888867087774
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Medical Equipment Company Technician/Representative
Type of Report Initial,Followup
Report Date (Section B) 05/04/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/01/2021
Device Catalogue NumberAR-1218-40
Device Lot Number10062206
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/21/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/29/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/21/2017
Supplement Report FDA Received Date05/04/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age17 YR